Virtually every drug – prescription or over-the-counter – has an associated list of potential side effects (several of which can be very serious). Most consumers don’t realize that some medications are harmful to their hearing and can contribute to balance problems or deafness. These types of medications do exist and they are known as ototoxic medications. Ototoxic medications are drugs, whether doctor-prescribed or over-the-counter (OTC), that are toxic to ears. The American Speech-Language-Hearing Association (ASLHA) advises that there are over two hundred medications known to be ototoxic, of which many are used commonly.
The 5 classes of drugs listed below are some of the more prevalent products that you may recognize or even be taking.
- Loop Diuretics – Loop diuretics are prescribed for conditions including heart failure, high blood pressure, and for some kidney disorders. Tinnitus and hearing loss are possible side effects caused by loop diuretics, but have a tendency to be mild and are often unnoticed by patients.
- Salicylates – Commonplace pain relievers such as aspirin or aspirin-containing medications contain Salicylates. A number of people use salicylates on a daily basis to regulate heart conditions. Salicylates have the ability to cause tinnitus (a ringing sound in the ears) and diminished hearing, though these conditions will subside when you no longer take the medication.
- NSAIDs – Nonsteroidal anti-inflammatory drugs (known as NSAIDs) can result in temporary tinnitus and hearing loss in high doses. Some well-known NSAIDs include ibuprofen and naproxen.
- Aminoglycoside Antibiotics – Streptomycin, neomycin, amikacin, kanamycin and gentamicin are just some of the aminoglycoside antibiotics prescribed by doctors to treat bacterial infections. Problems come up when these medications generate free radicals, which do damage to the inner ear. Babies have been known to be born deaf as a result of the birth mother taking kanamycin or streptomycin during pregnancy.
- Chemotherapy Drugs – Permanent ear damage has been observed in many cancer treatment drugs, such as cyclophosphamide, bleomycin, carboplatin and cisplatin. If you have any changes in your hearing or balance from your chemotherapy drugs, speak to your oncologist.
Elevated dosage and/or mixing of these ototoxic medications can increase the risks, but always speak to your physician before adjusting or discontinuing any prescription medications. If you take any of these medications and are worried about potential ototoxic effects, consult your physician or pharmacist so that he or she can analyze your dosage and help keep you at minimal risk and optimal ear health.